NICE doesn't say "Rhabdomyolysis and acute kidney injury associated with hypothyroidism and statin therapy"

NICE doesn't say "Rhabdomyolysis and acute kidney injury associated with hypothyroidism and statin therapy"

In the light of Nice's new/revised statin "guidance", the following paper seems to have become of the utmost importance to many here. Especially the undiagnosed.

Posted separately so as to enhance the impact of the story already posted by Marz.

Endocrinol Metab (Seoul). 2013 Dec;28(4):331-4. doi: 10.3803/EnM.2013.28.4.331. Epub 2013 Dec 12.

Rhabdomyolysis and acute kidney injury associated with hypothyroidism and statin therapy.

Ahn P1, Min HJ1, Park SH1, Lee BM1, Choi MJ1, Yoon JW1, Koo JR2.


Rhabdomyolysis is a syndrome involving the breakdown of skeletal muscle that causes myoglobin and other intracellular proteins to leak into the circulatory system, resulting in organ injury including acute kidney injury. We report a case of statin-induced rhabdomyolysis and acute kidney injury that developed in a 63-year-old woman with previously undiagnosed hypothyroidism. Untreated hypothyroidism may have caused her hypercholesterolemia requiring statin treatment, and it is postulated that statin-induced muscle injury was aggravated by hypothyroidism resulting in her full-blown rhabdomyolysis. Although this patient was successfully treated with continuous venovenous hemofiltration and L-thyroxin replacement, rhabdomyolysis with acute kidney injury is a potentially life-threatening disorder. Physicians must pay special attention to the possible presence of subclinical hypothyroidism when administering statins in patients with hypercholesterolemia.


Hypothyroidism, Rhabdomyolysis, Statins

PMID: 24396699 [PubMed]

PMCID: PMC3871041

Abstract here:

Full paper here:


9 Replies

  • Thanks for posting! :) xx

  • I notice in the full paper that it says this ...

    "T3, free T4, and thyroid-stimulating hormone (TSH) were <25 ng/dL (normal range, 58 to 159), <0.4 ng/dL (normal range, 0.7 to 1.48), and 100 µIU/mL (normal range, 0.35 to 4.94), respectively. "

    The woman was severely hypothyroid. And yet further on in the paper it says...

    "In summary, the authors experienced a case of severe rhabdomyolysis due to statin therapy in a patient with hypercholesterolemia and subclinical hypothyroidism."

    Subclinical? Really?

  • I suppose we could regard "subclinical" as being "unnoticed by a clinician"... It would cover a lot of people!

    Given the number of times I have heard the glib suggestion that statins are so safe and beneficial that they should be added to the water supply, I suggest that any/i] published evidence that they are not quite so innocuous is good to see. Though poor patient having to go though all that.


  • I suffered so much with Statins! I only had high cholesterol because of an inappropriate reduction in thyroid meds yet I was given statins. What a disaster! I could barely walk, the pain was unbelievable.

    As soon as I found out it was the Statins I just stopped them, when I saw the GP he knew straight away and told me to stop them (I already had, lol!). But not once did he apologise for prescribing them despite contraindications, but of course he couldn't - that would mean admitting I was under-medicated.

    He actually said once it was better to give me them 'to be safe'.

  • Hi I have yet another horror story

    My friends husband 65yrs old is on thyroxine for under active thyroid his cholesterol became raised so was put on statins.he became very ill with extreme pain in his side .after being passed between 3hospitals he ended up on Whitechapel hospital where it was discovered he had a abscess on his pancreas. To cut a long story short he nearly died after surgery. He lost 4 stones in weight and it has taken 18 months to recover ..the cause...statins.

    My cholesterol has become raised since I had my thyroid removed I have told my Dr that I will not take statins

    His response 'well there s no point me testing you then'

    So I no longer have cholesterol tests.


  • Your Cholesterol will only be high if you are not properly treated. Mine was 4.7 on 150mcg Levo - GP reduced to 100 (On basis of TSH!) - 8 weeks later, Cholesterol 9.7 and several TIAs. Hence the Statins. I am on T3 now under Dr BDP and my cholesterol was down to 6.4 last test. :)

  • No-one should be taking statins, the link between heart problems and statins is casual not as the industry seems to think definite!! Too many people are having statins shoved on them because doctors get a bonus for prescribing them, just like they used to (and some still do!!) for prescribing anti - depressants.

  • In fact, there Is a relationship between heart problems

    and Statins - they cause them, not stop them! Look at point 9 here:

  • What worries me is that statins will stop the production of enzymes that are necessary to replace body cells, all cells are constantly being replaced and if the enzyme is not there then how do you replace brain cells or any other?

You may also like...